Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 1997, 5:55 PM CDT for Brewster County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1997, 5:55 PM CDT (22:55 UTC)
- Expired
- May 8, 1997, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 082256 RRA SVRMAF TXC043-082345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 555 PM CDT THU MAY 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTH CENTRAL BREWSTER COUNTY AT 553 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 25 MILES SOUTHEAST OF ALPINE OR 11 MILES SOUTHWEST OF MARATHON MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL CROSS HIGHWAY 385 10 MILES SOUTH OF MARATHON BY 615 PM CDT. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE ,SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HUBER/FAGEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 8, 2:52 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT NATIONAL WEATHER SERVICE MIDLAND TX 239 PM CDT THU MAY 8 1997 SMALL DEVELOPING VORT MAX TRACKING NE FROM S-CENTRAL NM ATTM PER SATELLITE IMAGERY. AT THE SFC...MESOLOW NEAR FST HAS ALLOWED WEAK EASTERLY FLOW OVER THE PERMIAN BASIN TO KEEP DWPTS AOA 60F. COLD FRONT JUST N OF LBB AT 18Z WITH A LOW CLOUDS WORKING IN BEHIND IT THROUGH THE TX PANHANDLE. SE NM ALREADY IN NLY FLOW...THANKS TO OLD OUTFLOW BOUNDARY THAT EARLIER MOVED SOUTH ALONG EAST SLOPES. RESULT IS A MOIST CONVERGENCE AXIS THAT EXTENDS FROM SE NM TO NRN PERMIAN BASIN JUST S OF FRONT. WINDS ALOFT RATHER WEAK...ALTHOUGH SWOMCD/ SWODY1 NOTED SOME DIRECTIONAL SHEAR...AS WEAK WESTERLIES ARE SITUATED OVER ELY SFC LYR. SUSPECT BRIEF SVR THREAT THIS EVENING GIVEN HIGH AREA CAPES AND WEAK MID-LEVEL WINDS...WHICH SHOULD TURN OVER TO LCLY HVY RAIN OVER PERMIAN BASIN TONIGHT. W/V IMAGES SHOW CONTINUED AMPLIFICATION OF NRN STREAM OVER PACIFIC NM...WHICH SHOULD ASSIST FRONTAL CONVECTION IN DRIVING COLD FRONT SOUTH THROUGH PERMIAN BASIN AFTER MIDNIGHT. RAIN FOCUS SHOULD SHIFT TO SRN ZONES AND ERN SLOPES OF MTNS AFTER MIDNIGHT AS GOOD UPSLOPE COMBINES WITH DECENT POST-FRONTAL MOISTURE. EXPECT LOW CLOUDS TO LINGER OVER PERMIAN BASIN UNTIL FRI AFTN...BUT LOW LYR QVEC DVRG BEHIND FRONT SUGGESTS PCPN SHOULD DISSIPATE BY AROUND SUNRISE FRI OVER NRN ZONES...WITH PARTLY CLOUDY SKIES BY AFTN. THANKS TO LBB FOR COORDINATION. MAF 55/6F8 5/1 CNM 58/71 4/3 MRF 50/70 2/3 P07 63/78 2/4 TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| May 7, 7:07 PM CDT | Tornado Warning | MAF | Ector | 33 min |
| May 7, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 34 min |
| May 7, 8:05 PM CDT | Tornado Warning | MAF | Brewster | 30 min |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 33 min |
| May 8, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 49 min |
| May 8, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.